All Journal Entries Journals
Previous | Next

Hives and Joint Pain

Jul 26, 2008 - 3 comments
Tags:

Chronic hives

,

pains

,

joints

,

hives and joint pain

,

hive

,

and

,

antibiotics

,

itch

,

swollen joint

,

swollen



My hives began in early May after I took a course of the antiobiotic Zythromycin.  It is not unusual for me to get hives after taking antibiotics but this particular one had never caused problems for me in the past. In addition to that, the hives did not go away when the med was out of my system.  I have been treated by a dermatologist who prescribed antihistamines and topical creams none of which have helped.  My internal medicine doctor has given me a course of prednisone but the hives came right back when I began weaning myself off of them.  This physician believes that I might be allergic to my blood pressure medicine since there is an ingredient in that particular hypertension medication that mimics sulfa which is the ingredient in the antibiotics that cause me to have hives.  So he took me off of the blood pressure medication and started me on another one but the hives continue.  

I am now experiencing joint pain and swelling in my left elbow.  Sometimes the skin around my elbow itches but the joint itself is very sore.  My fingers feel swollen as well.  

My hives are so bad that I have scratched the skin leaving scabbed over "sores' which I know sounds gross (and it is) but I have never had hives for this amount of time that leave sores on my skin that look like chicken pox.  I have been to my physician 4 times, the dermatologist 3 times and urgent care once.  I don't know what to do next but something is wrong.

Comments
Post a Comment
Avatar_n_tn
by pjd2025, Nov 05, 2008
I just ran across your post regarding hives and joint pain, etc and it was like reading my own story.  I, too, am allergic to sulfa and have had a difficult time when needing antibiotics.  Zpac has been prescribed previously but I have not had any adverse reaction.  However, about 3 or 4 months ago, I started having terrible itching around my fingers and wrist. After experiencing this itching and having a difficult time not scratching, the swelling began. Eventually, the swelling would recede and leave the "pock" marks you also experienced.  Now, the itching and swelling are developing sporactically in different joint areas and are the same as hives I have gotten after taking antibiotics containing sulfa or penicillin.  I have been prescribed antihistamines to be taken on a daily basis, but the intermittent hives keep coming back.  I am frustrated since my internist doesn't have the answers either!  Anyone out there experiencing the same things?

572100_tn?1217128771
by jjohns519, Nov 05, 2008
pdj2025:

I just read your entry above and wanted to comment.  Since posting my original note in July I have seen several new physicians and had numerous blood tests run, all of which have been within normal limits.  I continue to have hives so my diagnosis is "chronic hives".  They tell me 80% of chronic hives go undiagnosed, meaning they can't figure out what caused them and it's just an overactive immune system producing too much histamine attacking the skin tissue.   However, you need to be aware that there are cases of chronic hives that are caused by underlying disease so you should have testing done to determine whether or not you have a condition causing your hives.  

Most recently I saw a physician at the local medical school.  He is part of the Allergy/Immunology Department.  He believes that my hives were triggered by the course of antibiotics I took last April and for whatever reason my system kind of went into to a "tailspin" and it will just take time to settle down.  Just this week I am starting to get better.  I was taking 15 antihistamines per day and now I'm down to 5.  I still itch some but it isn't as severe and doesn't last as long as it once did....thank goodness.

I feel your pain!  Good luck with your condition.  Please let me know if you have questions.  I've read so much and seen so many physicians that I feel like I could probably answer just about anything!  

Avatar_n_tn
by Chinquapin, Jul 12, 2011
Hello everyone I would like to share my 10 years worth of experience in dealing with horrible painful hives! At one point I was about to jump off of a cliff ! I believe medications *can* be a possible contributor to these symptoms. One thing that *some* meds do is they have an adverse effect on the stomach lining for some people. When that happens the body has difficulty in tolerating nitrates. Let me stress that I am not a physician. So I suggest discussing this with your Dr before doing anything else. In my case I was prescribed Synthroid. I was fine on that until my Dr changed my level of dose and then things began to change. I was on a blue pill for that dose. It was pure HELL off and on for ten years! Finally I went to an allergist. We did a food allergy test and found that I was allergic to nitrates. Some medications have nitrates in them which are part of that particular dye for a particular doseage in medications. After changing to medications which do NOT have the specific dye that I was allergic to my life has completely changed for the better! Finding that I am allergic to the ever popular blue dye which is in everything I have switched to dye free laundry soap. For my skin I use dye free baby shampoo. I also have a number of other things I do for food too. I don't eat meat which has been left over night in the fridge. I parcel it out in the freezer and take only what I need since nitrates don't grow when frozen. My best advice is to seek out an allergist who is willing to go beyond dolling out anti-histamines to getting to the core cause of your symtoms. Good Luck Life does get better! ~Kris~


Post a Comment